RESEARCH ARTICLE


Acute Sclerokeratitis After Cataract Surgery: Treatment with Topical Use of Cyclosporine – A



K Doulas*, C Pantazopoulou, D Feretis
Department of Ophthalmology, General Hospital of Patras, Patras, Greece


2008 Bentham Science Publishers Ltd.

open-access license: This is an open access article distributed under the terms of the Creative Commons Attribution License (http://creativecommons.org/licenses/by/2.5/) which permits unrestrictive use, distribution, and reproduction in any medium, provided the original work is properly cited.

* Address correspondence to this author at the Department of Ophthalmology, General Hospital of Patras, Patras, Greece; E-mail: kostasdl@otenet.gr


Abstract

We would like to report an interesting case of acute sclerokeratitis following cataract surgery treated with topical use of Cyclosporine-A. A 61-year old woman with a past history of scleritis in her right eye had an uneventful phaco surgery in her right eye for cataract removal via a corneoscleral incision. Eight months after the initial surgery the patient had a sudden decrease in her visual acquity in the right eye with marked inflammatory signs in the sclera and cornea adjacent to the entry-site of the phaco surgery. Initially the patient was treated with systemic corticosteroids but due to serious side effects topical cyclosporine-A was added instead. Five months later the patient has a significant improvement in terms of visual acquity with marked reduction in the inflammatory signs both in sclera and corneal tissue. We think that topical Cyclosporine-A with its potent immunomodulating effects seems to be of benefit in those cases where systemic corticosteroids are contraindicated or have serious side-effects.